News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Mirena Removed and Severe Bleeding


 neon2096 - Mon Apr 20, 2009 4:48 pm

I had my Mirena for 5 years and loved it! I did not have a period for the last year I had it and it was great. I had the IUD removed about 1 month ago and started birth control pills the very same day I had it removed. I had been bleeding very bad with huge clots. I was soaking through about 1 tampon per hour. I called the doctor and they told me this was normal. I have read that it's normal to have heavy bleeding and clots. However, it was so bad that I couldn't even go to the store without having an "accident". After opening my 6th box of tampons, I called the doctor again. He told me to stop taking the birth control pills (this was on a Monday) and to start a new type of pills that he was going to call in to the pharmacy the following Monday. The day after I stopped taking the pills, I stopped bleeding. Obviously, the birth control pills were causing me to bleed. The pills I was taking are the same type I took before I got the IUD; I really like this type and do not want to change.

I did not start the new pills he called into the pharmacy because I was scared I would start bleeding again. I plan on waiting until I have a normal period and then I will start taking the pills again. Is this okay? Why would taking the birth control pills make me bleed like that? Is it because I didn't have a period for so long and it was catching up with me?
 Debbie Miller, RN - Fri Apr 24, 2009 5:06 pm

User avatar Hello,
It is possible it is just adjustment to the change in hormones, which was significant. But, if using more than one pad or tampon per hour over several hours, this is excessive and if it continues over several months you run the risk of anemia.

It is fine for you to wait for your next period to restart the pills and it might be a more "normal" period this time. It seems like the safest course to try the different prescription in case that was the direct cause. Just be sure to use alternative birth control methods if you have sex before your next period starts.

Best wishes.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here